My daughter is going through this right now. Her PCP has recommended she see a rheumatologist but I'm wondering if she should see a liver specialist??
I was diagnosed with drug induced AIH after several consecutive courses of tetracycline antibiotic and now have cirrhosis to boot as a result. I am on prednisone and am about to go on Imuran. Apparently these antibiotics can do this. I am trying very hard to follow a strict diet and vitamin therapy as an adjunct at this stage but hopefully manage entirely on that.
Hi My daughter was on minocycline for 2 years and is having lupus like symptoms. I keep mentioning it to the doctors but they seem to dismiss that it's minocycline induced. Did your daughter ever recover and is she symptom free?
Just doing more research and came across your reply. No, unfortunately my son is not symptom free. He was diagnosed with minocycline induced autoimmune hepatitis. The liver specialist we are seeing said that for most patients with drug induced AIH, symptoms go away after short course (a few months) of prednisone. He tried that but after going off of it, his joint pain did come back and his elevated liver enzymes were still very high. He was put back on prednisone and then eventually Imuran as well. As we upped the Imuran from 50mg to 100, to 150mg, he has very slowly reduced prednisone. He is at 7 mg prednisone and decreasing 1 milligram a month because previously when he came off of it at a little faster rate he had major anxiety problems. He is now on 150 mg.of the Imuran. His liver enzymes are finally in the normal range for the first time in a year. Our hope is to get him off the prednisone and keep his liver enzymes in the normal range and his joints pain free. THe doctor thinks he may have to stay on Imuran for life but is also open to trying to take him off of it after a couple years to see if his immune system "resets" and goes back to normal. Is there anyone out there who has a similar situation who has tried this?
I never checked back with this thread--My daughter's blood work was showing positive for Lupus. She ended up in the hospital for many days because the dr. underestimated the problem. He thought--and still thinks that it was drug induced from minocycline, so after just a short course of steroids everything went out of control and the pain couldn't be controlled. So it's now November and she finally weaned off steroids 2 weeks ago. She is experiencing achiness in the mornings and then it goes away. So I don't know if it's prednisone withdrawal or if her inflammation is going back up. We aren't supposed to get blog work for another month but I'm afraid to wait that long so I'm going to call the dr. next week. What happened with your son? Is he symptom free?
My 18 year old son was on minocycline and came down with severe joint pain last april and high liver enzymes. He was eventually diagnosed with drug induced hepatitis after a liver biopsy. After 4 months on prednisone he is finally off of it but is still experiencing some joint pain. What has been your experience?
I came across your post and it was so long ago i dont know if you'LL get this but did your symptoms go away? if so how long did it take? My daughter was on minocyclene and has autoimmune disease symtoms.
I came across your post and it was so long ago i dont know if you'LL get this but did your daughters symptoms go away? if so how long did it take? My daughter was on minocyclene and has autoimmune disease symtoms.
She is having a biopsy of liver next week. Pretty sure it is Autoimmune Hep. So....is it Minocycline induced??!! If so, why the heck is this drug on the market??!! It was presented as "safe". She does, however, have Thyroid Disease which is also Autoimmune.
i came across your psot as i was looking for information about autoimmune hepatitis and depression.
I have not been able to determine why I am diagnozed with AIH. I travel a lot and my doctors says that since it is not genetic in my case that it could be caused by an infection at some point overseas (Asia, Africa, Russia, Middleeast etc). But then i say your post. I was on minocycline a year before i was diagnozed - and it was a weird year - very tired and never really feeling good. I got diagnozed in October 2009, after a liverbiopsy. Immidiately treated with prednizone and am now down at imuran only 50mg a day.
I would be interested in what you may have found out about the minocycline?
I am also interested in anyone with knowledge on drepression side effects. Im having a horrible time with modd swings every day and crying sprees every day. I am extremely sensitive about anything and its driving me and my boyfriend crazy.
My 18 year old daughter was diagnosed with minocycline induced AIH last October. She was taking minocycline for acne. Her situation sounds very similar to yours. I sent a message to your inbox, thought you may want to correspond with any specific questions you may have.
I am really surprised Erin that they removed you from the prednisone with Lupus? When I was first diagnosed back in 2001 they called it Lupoid Hepatitis. I probably won't be able to come off the prednisone because the joints in my upper body was so bad prior to treatment that I couldn't even fasten my bra. That took at least a year after being on the prednisone & imuran before that went away & I never want that back again. I couldn't even get a coat on by myself.
I guess I was lucky in that I never got the marshmallow face. I really can't say that I have had any side effects from the prednisone so I probably should just shut up to the doctor about it, but I do know that there are long term effects to taking it.
Matrix you will probably get lucky & get to come off it.
Welcome to the forum as Jody said. I was diagnosed w/ AIH and Lupus. I was on Prednisone from about Nov. through the end of March. I started at 60mg to 40mg to 30mg to 20mg to 10mg to 5mg to 2.5mg and then off. I think it took about 2 weeks or so for the marshmallow face to go away. My only noticeable side effect from weaning at 2.5mg to being off it was slight joint pain. This went away after about 3 wks, but then my Lupus flared again I suppose and the joint pain is back. But, for me, it didn't really take long to feel as if I hadn't been on prednisone (I'm also on 25mg of Imuran). Good luck with your weaning and getting off the nasty stuff!
I've heard a big reason that autoimmune stuff is turning up so much more is because of the overuse of antibiotics. They can trigger lots of stuff if used improperly or too often. I also do have autoimmune stuff running in my family but nothing like what I have. I am pretty young, too. Just barely turned twenty. I'm only on 5 mg of prednisone and hopefully I'll be working it down to 4 within the next couple weeks. If all goes well I'll be off by November but still on the imuran. Have you been on prednisone and gotten off of it? How long does it usually take for the side effects to go away? Is constant fatigue apart of the drugs or the disease? Do you know anything about imuran that I may need to worry about?
I heard on the news the other night that more & more women were coming up with Lupus or other autoimmune diseases. They really don't know all the whys of it yet. I also jaundiced but it was years before they found out what was going on with me. That is a shame you can develop such an illness from using something like an acne medication. I am sorry to hear that. You must be pretty young but hopefully you will get off the prednisone as most seem to do. In my family many of us do have autoimmune diseases so we can only guess that it is a gene I suppose that gets tripped.
Thanks for the welcome, it's much appreciated. Minocycline is a commonly prescribed antibiotic for acne. AIH is not listed as a side effect to the drug (of course) but I wouldn't want anyone I know to be on it after what happened with me. My liver failure happened right before I got diagnosed. Just had the usual jaundice, joint pain, nausea, etc. I was immediately put on prednisone once they found out my counts were around 1500 and had a liver biopsy. I had moderate liver damage but they feel like they caught it soon enough so that the damage wasn't permanent. They got my counts down to 700 in two weeks otherwise I would have been hospitalized. I've had a few flair ups since then but I can usually catch them in time before my counts get above 100. All my counts are currently in the normal range and I'm working on getting off the prednisone and just staying on imuran. Hopefully I get off it without anymore flair ups.
No, I am sorry I do not know anyone who has minocyline induced AIH nor do I recognize what the (medicine?) is, but welcome to our forum & know that we all also have suffered at some point from taking in everything associated with AIH & that for us also it is a life long illness. I don't know what kind of advice to give you except to say to try to step back & relax for a minute & understand that the disease is for the most part controllablel, we are all in this ride together & that each of us will be here for you with any support we can offer. Come on in & join us. By the way, what happened during your liver failure? That may be a new one for all of us to learn from. Jody